Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 33, NWS Melbourne, FL

May 30, 2009Saint Lucie County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 30, 2009, 4:09 PM EDT for Saint Lucie County, Florida. It was in force for 22 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2009, 4:09 PM EDT (20:09 UTC)
Expired
May 30, 2009, 4:31 PM EDT
In force
22 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

County Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 93 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 4:15 PM EDTHAIL 0.256 Nne Port Saint Lucie, FLLARGE AMOUNT
May 30, 4:18 PM EDTTSTM WND DMG2 E Fort Pierce, FLSECURITY PERSONNEL AT OCEAN VILLAGE, HUTCHINSON ISLAND REPORTED MINOR ROOF DAMAGE TO ONE UNIT AND LARGE TREE BRANCHES DOWN.
May 30, 4:18 PM EDTHAIL 12 E Fort Pierce, FLSECURITY PERSONNEL AT OCEAN VILLAGE GATED COMMUNITY HUTCHINSON ISLAND. PENNY TO QUARTER SIZE FOR ABOUT 15 MINUTES.
May 30, 4:18 PM EDTHAIL 12 Ese Fort Pierce, FLSECURITY PERSONNEL AT OCEAN VILLAGE GATED COMMUNITY HUTCHINSON ISLAND. PENNY TO QUARTER SIZE FOR ABOUT 15 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2009-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2009-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1217 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 302009
SVRMLB
FLC111-302115-
/O.NEW.KMLB.SV.W.0033.090530T2009Z-090530T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
409 PM EDT SAT MAY 30 2009

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ST. LUCIE COUNTY IN FLORIDA

* UNTIL 445 PM EDT.

* AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WHITE CITY...AND MOVING NORTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  INDIAN RIVER ESTATES...WALTON...FORT PIERCE...SAINT LUCIE NUCLEAR
  PLANT AND FORT PIERCE INLET

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.

&&

LAT...LON 2729 8023 2733 8024 2734 8026 2729 8026
      2727 8037 2745 8043 2751 8030 2739 8025
      2740 8025 2739 8025 2730 8021
TIME...MOT...LOC 2009Z 239DEG 20KT 2737 8034

$$

SEDLOCK
1 follow-up statement
000 
WWUS52 KMLB 302031
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
431 PM EDT SAT MAY 30 2009

FLC111-302039-
/O.CAN.KMLB.SV.W.0033.000000T0000Z-090530T2045Z/
ST. LUCIE-
431 PM EDT SAT MAY 30 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ST. LUCIE COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORM 
THAT PROMPTED THE WARNING HAD MOVED OFFSHORE INTO THE ATLANTIC... 
THUS THE WARNING HAS BEEN CANCELLED.

IF YOU EXPERIENCED OR KNOW OF ANY LARGE HAIL OR WIND DAMAGE FROM 
THIS STORM...PLEASE RELAY YOUR STORM REPORT TO YOUR LOCAL LAW 
ENFORCEMENT OR FIRE RESCUE AGENCY...OR CALL THE NATIONAL WEATHER 
SERVICE OFFICE IN MELBOURNE AT 1 800 6 8 3 4 4 6 8.


LAT...LON 2729 8023 2733 8024 2734 8026 2729 8026
      2727 8037 2745 8043 2751 8030 2739 8025
      2740 8025 2739 8025 2730 8021
TIME...MOT...LOC 2029Z 239DEG 20KT 2743 8023

$$



CRISTALDI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:14 PM EDT, 55 minutes earlier.

Area forecast discussion, May 30, 3:14 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
314 PM EDT SAT MAY 30 2009

.DISCUSSION...

TONIGHT/SUNDAY...DRIER AIR MASS WILL CONTINUE TO HAVE A LITTLE
MORE SOUTHWARD PUSH THROUGH THE OVERNIGHT. HIGHEST MOISTURE AND
RAIN CHANCES WILL REMAIN ACROSS THE SOUTHERN SECTIONS NEAR STALLED
REMAINS OF FRONTAL BOUNDARY. LOW POPS WILL BE INCLUDED FOR INDIAN
RIVER/OKEECHOBEE SOUTHWARD ONLY TONIGHT THRU SUNDAY WITH POPS
BELOW MENTIONABLE VALUES TO THE NORTH. WEAKER FLOW THROUGH LOWER
LEVELS ON SUNDAY WILL ALLOW SEA BREEZE TO DEVELOP AND KEEP MAXES
NEAR THE EAST COAST IN UPPER 80S VERSUS NR 90/LWR 90S INLAND.

SUN NIGHT-FRI...MODELS CONTINUE IN GOOD AGREEMENT IN KEEPING THE
REGION MOSTLY DRY INTO THE MIDDLE OF NEXT WEEK. THE DISSIPATING
FRONTAL BOUNDARY...AND THE ATTENDANT HIGHER MOISTURE WILL RESIDE
ACROSS SOUTH FLORIDA. WILL KEEP CONTINUE WITH HIGHER POPS ACROSS
SOUTHERN 1/3 WITH POPS BELOW MENTION FOR THE NORTHERN AND CENTRAL
SECTIONS.

12Z GFS AND ECMWF ARE MORE IN LINE WITH EACH OTHER WITH SFC FEATURES
ACROSS THE SOUTHEAST IN THE MID TO LATE WEEK. BOTH MODELS SHOW UPPER
TROUGH PERSISTING ACROSS THE EASTERN CONUS THIS PERIOD WITH A
SHORTWAVE TROUGH AMPLIFYING THE LONGWAVE TROUGH OVER SE U.S. AND FL
LATE IN THE WEEK. PRECIPITATION CHANCES LOOK TO BEGIN TO INCREASE
ON WEDNESDAY...WITH THE DEEPER MOISTURE MOVING BACK NORTH INTO THE
REGION THU/FRI. HAVE KEPT THE INCREASED CLOUD COVER AND RAIN CHANCES
(40%) FRI...AND THIS MAY BE CONSERVATIVE.

&&

.AVIATION...ISOLD TSRA THROUGH 31/00Z MAINLY SWD FROM KOBE-KFPR
THEN BECOMING VFR.

&&

.MARINE...A FEW TSRA MOVING ACROSS TREASURE COAST WATERS INTO THIS
EVENING THEN WINDS/SEAS RELATIVELY LIGHT OVERNIGHT...WITH WINDS
BECOMING MORE W-NW NORTH OF FRONTAL BOUNDARY. TREASURE COAST AREAS
AGAIN MORE FAVORED FOR TSRA ON SUNDAY WITH DRIER AIR STILL IN
PLACE TO THE NORTH. MON-THU...WEAK HIGH PRESSURE DEVELOPS NORTH
OF THE WATERS MONDAY WITH LIGHT ONSHORE SYNOPTIC FLOW REINFORCED
WITH THE SEA BREEZE. OVERALL FAVORABLE BOATING CONDITIONS WITH
NEARLY FLAT SEAS EXCEPT A 2 FT WIND CHOP ASSOCD WITH THE SEA
BREEZE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  69  87  67  90 /  10   0  10  10
MCO  69  90  69  92 /  10  10  10  10
MLB  69  88  70  86 /  10  10  10  10
VRB  69  88  68  86 /  10  20  10  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...GLITTO
LONG TERM....MOSES
Hazardous weather outlook, May 30, 10:28 AM EDT, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1028 AM EDT SAT MAY 30 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-302200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1028 AM EDT SAT MAY 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
DRIER AIR HAS BEGUN TO WORK INTO THE NORTHERN SECTIONS OF THE
PENINSULA...WHICH WILL LIMIT THE STORM COVERAGE ACROSS NORTHERN
SECTIONS. ONLY ISOLATED STORMS ARE EXPECTED ACROSS THE NORTHERN
SECTIONS WITH STORM CHANCES GRADUALLY INCREASING HEADING SOUTH
TOWARD LAKE OKEECHOBEE AND THE TREASURE COAST. THE MAIN THREATS
FROM STORMS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY
DOWNPOURS. A FEW STRONGER STORMS MAY PRODUCE FREQUENT LIGHTNING
STRIKES AND WIND GUSTS ABOVE 40 MPH.

...RIP CURRENT IMPACT...
ELEVATED RISK...ESPECIALLY DURING THE OUTGOING TIDE THIS AFTERNOON.
ALWAYS SWIM WITHIN SIGHT OF A LIFEGUARD AND NEVER SWIM ALONE.

...MARINE THUNDERSTORM GUST IMPACT...
STORMS MOVING OFF THE SAINT LUCIE AND MARTIN COUNTY COAST THIS
AFTERNOON MAY PRODUCE A FEW STRONG WIND GUSTS AROUND 35 KNOTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THUNDERSTORMS ARE EXPECTED MAINLY OVER THE SOUTHERN HALF OF EAST
CENTRAL FLORIDA SUNDAY THROUGH TUESDAY...THEN RETURNING ACROSS THE
WHOLE AREA THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

WIMMER/GLITTO

In the hours before

Special weather statement, May 30, 3:27 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
327 PM EDT SAT MAY 30 2009

FLZ059-064-302030-
MARTIN-ST. LUCIE-
327 PM EDT SAT MAY 30 2009

...STRONG THUNDERSTORMS AFFECTING NORTHWESTERN MARTIN COUNTY...
SOUTHERN ST. LUCIE COUNTY...

AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 18 MILES WEST OF SAINT LUCIE WEST...MOVING NORTHEAST AT
20 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE INDIAN RIVER
ESTATES...PORT SAINT LUCIE RIVER PARK AND TRADITION FIELD STADIUM.

THE PRIMARY THREAT WILL BE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS OF 40 TO 50 MPH...WHICH MAY CAUSE UNSECURED
OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE
VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

SEDLOCK

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 3:54 PM EDTSpecial Marine WarningMLB54 min
May 30, 5:02 PM EDTSpecial Marine WarningMLB58 min

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.